Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 5:59 PM EDT for Braxton County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2001, 5:59 PM EDT (21:59 UTC)
- Expired
- Aug 23, 2001, 6:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Braxton County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444
WUUS51 KRLX 232200
SVRRLX
WVC007-232230-
/NEW.KRLX.SV.W.0168.232159-232230/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT THU AUG 23 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRAXTON COUNTY IN WEST VIRGINIA...
* UNTIL 630 PM EDT...
* AT 552 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES WEST OF FLATWOODS...MOVING EAST AT 30 MPH.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
$$
LAT...LON 3889 8060 3889 8069 3878 8088 3869 8087
3869 8049 3877 8045 3879 8050 3883 8049
3885 8058What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 23, 3:25 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001
ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT. AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST. WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING. HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.
.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.
.END/SIKORAIn the hours before
Local storm report, Aug 23, 3:36 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0336 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0334 PM BECKLEY WV 1.00 INCH HAIL
08/23/01 RALEIGH EVENT OCCURRED BETWEEN
0319 PM AND 0334 PMLocal storm report, Aug 23, 4:10 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0410 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM OCEANA WV 1.25 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0353 PM AND 0408 PMLocal storm report, Aug 23, 4:16 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0416 PM EDT THU AUG 23 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0414 PM OCEANA WV 1.00 INCH HAIL
08/23/01 WYOMING EVENT OCCURRED BETWEEN
0359 PM AND 0414 PMLocal storm report, Aug 23, 4:53 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
453 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.Local storm report, Aug 23, 5:35 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
535 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0451 PM BICKMORE WV 1 INCH HAIL
08/23/01 CLAY SPOTTER AT BICKMORE POST
OFFICE REPORTED 3/4 TO 1
INCH HAIL 345 TO 4PM.
0531 PM PARADISE WV 1 INCH HAIL
08/23/01 PUTNAM QUARTER SIZE HAIL REPORTED
BY SPOTTER AT 520 PM.Local storm report, Aug 23, 5:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
544 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM BECKLEY WV .88 INCH HAIL
08/23/01 RALEIGH WEATHER SERVICE EMPLOYEE
REPORTED DIME SIZE HAIL
AND BIGGER AROUND 330 PM.The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 31 min |
| Aug 23, 2:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Raleigh | 40 min |
| Aug 23, 3:04 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 41 min |
| Aug 23, 3:25 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 35 min |
| Aug 23, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 43 min |
| Aug 23, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 35 min |
| Aug 23, 3:46 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Nicholas | 29 min |
| Aug 23, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 32 min |
| Aug 23, 4:30 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 30 min |
| Aug 23, 4:59 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Aug 23, 5:24 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 36 min |
| Aug 23, 6:39 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Aug 23, 6:43 PM EDT | Flash Flood Warning | RLX | Calhoun | 3 hr |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 34 min |
| Aug 23, 7:26 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.